Brazilian Journal of Probability and Statistics

Weighted Weibull distribution: Bivariate and multivariate cases

D. K. Al-Mutairi, M. E. Ghitany, and Debasis Kundu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Gupta and Kundu (Statistics 43 (2009) 621–643) introduced a new class of weighted exponential distribution and established its several properties. The probability density function of the proposed weighted exponential distribution is unimodal and it has an increasing hazard function. Following the same line Shahbaz, Shahbaz and Butt (Pak. J. Stat. Oper. Res. VI (2010) 53–59) introduced weighted Weibull distribution, and we derive several new properties of this weighted Weibull distribution. The main aim of this paper is to introduce bivariate and multivariate distributions with weighted Weibull marginals and establish their several properties. It is shown that the hazard function of the weighted Weibull distribution can have increasing, decreasing and inverted bathtub shapes. The proposed multivariate model has been obtained as a hidden truncation model similarly as the univariate weighted Weibull model. It is observed that to compute the maximum likelihood estimators of the unknown parameters for the proposed $p$-variate distribution, one needs to solve $(p+2)$ non-linear equations. We propose to use the EM algorithm to compute the maximum likelihood estimators of the unknown parameters. We obtain the observed Fisher information matrix, which can be used for constructing asymptotic confidence intervals. One data analysis has been performed for illustrative purposes, and it is observed that the proposed EM algorithm is very easy to implement, and the performance is quite satisfactory.

Article information

Braz. J. Probab. Stat., Volume 32, Number 1 (2018), 20-43.

Received: January 2016
Accepted: July 2016
First available in Project Euclid: 3 March 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Hidden truncation model maximum likelihood estimator failure rate EM algorithm bootstrap confidence intervals


Al-Mutairi, D. K.; Ghitany, M. E.; Kundu, Debasis. Weighted Weibull distribution: Bivariate and multivariate cases. Braz. J. Probab. Stat. 32 (2018), no. 1, 20--43. doi:10.1214/16-BJPS330.

Export citation


  • Aarset, M. V. (1987). How to identify a bathtub shaped hazard rate? IEEE Trans. Reliab. 36, 106–108.
  • Al-Mutairi, D. K., Ghitany, M. E. and Kundu, D. (2011). A new bivariate distribution with weighted exponential marginals and its multivariate generalization. Statist. Papers 52, 921–936.
  • Azzalini, A. (1985). A class of distribution which includes the normal ones. Scand. J. Stat. 12, 171–178.
  • Erdélyi, A. (1954). Tables of Integral Transforms, Vol. II. New York: McGraw-Hill.
  • Gupta, R. D. and Kundu, D. (1999). Generalized exponential distribution. Aust. N. Z. J. Stat. 41, 171–188.
  • Gupta, R. D. and Kundu, D. (2009). A new class of weighted exponential distribution. Statistics 43, 621–643.
  • Jamalizadeh, A. and Kundu, D. (2013). Weighted Marshall–Olkin bivariate exponential distribution. Statistics 47, 917–928.
  • Karlin, S. and Rinott, Y. (1980). Classes of orderings of measures and related correlation inequalities. I. Multivariate totally positive dependence. J. Multivariate Anal. 10, 467–498.
  • Kundu, D. (2008). Bayesian inference and life testing plans for the Weibull distribution in presence of progressive censoring. Technometrics 50, 144–154.
  • Pradhan, B. and Kundu, D. (2016). Bayes estimation for the Block and Basu bivariate and multivariate Weibull distributions. J. Stat. Comput. Simul. 86, 170–182.
  • Shahbaz, S., Shahbaz, M. Q. and Butt, N. S. (2010). A class of weighted Weibull distribution. Pak. J. Stat. Oper. Res. VI, 53–59.
  • Shaked, M. (1977). A family of concepts of dependence for bivariate distribution. J. Amer. Statist. Assoc. 72, 642–650.